¿Cómo usar el Narcan, el aerosol para revertir sobredosis?

Ad Blocker Detected

Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.

Drug overdoses are a significant issue in many countries. In the United States, for example, more than 70,000 people died from drug overdoses in 2019 alone. The opioid crisis and other substance abuse epidemics have caused much despair and trauma, both for those struggling with addiction and their loved ones. Fortunately, a drug called Narcan, also known as naloxone, has been developed to help reverse the effects of drug overdoses. In this article, we will discuss how Narcan works, its benefits and limitations, and how to use it properly.

What is Narcan?

Narcan is a nasal spray that contains naloxone, a medication that can block the effects of opioids like heroin, fentanyl, and oxycodone. It was first approved by the United States Food and Drug Administration (FDA) in 1971, and it has since been used by medical professionals to reverse opioid overdoses. In recent years, Narcan has become more widely available to the public, and it is now possible to purchase it at many pharmacies without a prescription.

How does Narcan work?

Narcan works by binding to the same receptors in the brain that opioids bind to. When someone overdoses on opioids, their breathing can slow down or stop altogether, which can be fatal. Narcan can quickly reverse this by blocking the opioid receptors and restoring normal breathing. The drug can also cause the person to wake up abruptly, which can be disorienting and uncomfortable. However, this is a small price to pay compared to the potential consequences of a drug overdose.

Benefits and limitations of Narcan

The benefits of Narcan are clear: it can save lives. If administered properly and quickly, Narcan can reverse the effects of an overdose and prevent death. However, it is not a cure for addiction or a long-term solution. While Narcan can save someone’s life in the short-term, it does not address the underlying issue of drug addiction. In fact, someone who is revived with Narcan may still face significant health problems or require hospitalization. Therefore, it is essential to seek medical attention immediately after administering Narcan.

It is also important to note that Narcan is not effective against non-opioid drug overdoses. If someone has overdosed on stimulants like cocaine or methamphetamine, for example, Narcan will not help. Additionally, Narcan does not prevent overdoses, nor does it provide any protection against diseases like HIV or hepatitis.

How to use Narcan

If you suspect that someone has overdosed on opioids, it is important to act quickly. Calling 911 should always be the first step, as medical professionals can provide further assistance and supervision. However, if Narcan is available, it can be administered immediately while waiting for medical help to arrive.

To use Narcan, the first step is to remove the device from its packaging. The device consists of a plastic tube that contains a small nozzle and a plunger. Next, the person administering the Narcan should place the nozzle in one nostril of the person who has overdosed, making sure to keep their head upright. Then, they should depress the plunger firmly to release the Narcan. The device will make a loud hissing sound, which means that it is working properly. After using Narcan, the person should continue to monitor the person’s breathing and stay with them until medical help arrives.

It is important to note that Narcan may not work immediately, and it may take several minutes for the person to start breathing normally again. Therefore, it is essential to call 911 and seek medical attention even after using Narcan.

Conclusion

Narcan can be a lifesaving tool in the fight against drug overdoses. It is easy to use, widely available, and effective at reversing the effects of opioid overdoses. However, it is essential to seek medical attention after using Narcan, as it is not a cure for addiction or a long-term solution. If you suspect that someone has overdosed on opioids, take action quickly and call 911. With Narcan and proper medical attention, it may be possible to save someone’s life and provide them with a second chance to seek treatment and overcome addiction.